Format

Send to

Choose Destination
Hum Psychopharmacol. 2008 Jan;23 Suppl 1:15-26.

Neurological complications of psychiatric drugs: clinical features and management.

Author information

1
Neuroscience and Psychiatry Unit, School of Psychiatry and Behavioural Sciences, University of Manchester, Manchester, UK. peter.haddad@bstmht.nhs.uk

Abstract

This paper reviews the main neurological complications of psychiatric drugs, in particular antipsychotics and antidepressants. Extrapyramidal syndromes include acute dystonia, parkinsonism, akathisia, tardive dyskinesia and tardive dystonia. Extrapyramidal symptoms (EPS) are less frequent with atypical than with conventional antipsychotics but remain common in clinical practice partly due to lack of screening by health professionals. Neuroleptic malignant syndrome (NMS) consists of severe muscle rigidity, pyrexia, change in conscious level and autonomic disturbance but partial forms also occur. NMS is particularly associated with the initiation and rapid increase in dose of high-potency antipsychotics but it has been reported with all the atypical antipsychotics and rarely with other drugs including antidepressants. Serotonin toxicity comprises altered mental state (agitation, excitement, confusion), neuromuscular hyperactivity (tremor, clonus, myoclonus, hyper-reflexia) and autonomic hyperactivity and occurs on a spectrum. Severe cases, termed serotonin syndrome, usually follow the co-prescription of drugs that increase serotonergic transmission by different pathways, for example a monoamine oxidase inhibitor (MAOI) and a selective serotonin reuptake inhibitor (SSRI). Most antipsychotics and antidepressants lower the seizure threshold and can cause seizures; the risk is greater with clozapine than with other atypical antipsychotics and greater with tricyclic antidepressants (TCAs) than with SSRIs. In randomised controlled trials in elderly patients with dementia atypical antipsychotics are associated with a higher risk of stroke and death than placebo. Cohort studies suggest that conventional drugs carry at least the same risk. Cessation of treatment with antipsychotics and antidepressants can lead to a wide range of discontinuation symptoms which include movement disorders and other neurological symptoms. Clinicians need to be familiar with strategies to reduce the risk of these adverse events and to manage them when they arise. Their occurrence needs to be balanced against the benefits of psychiatric drugs in terms of efficacy and improved quality of life in a range of disorders.

PMID:
18098217
DOI:
10.1002/hup.918
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center